Oklahoma, 2014

Flash Flood in Oklahoma, September 11, 2014

September 11, 2014 · NWS SHV · 1 event in 1 county or zone

Atmospheric moisture pooled along and ahead of a slow moving cold front across McCurtain County in Southeast Oklahoma as well as Howard and Sevier Counties in Southwest Arkansas. Weak steering currents resulted in heavy rainfall rates with these storms training across the same general areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Atmospheric moisture pooled along and ahead of a slow moving cold front across McCurtain County in Southeast Oklahoma as well as Howard and Sevier Counties in Southwest Arkansas. Weak steering currents resulted in heavy rainfall rates with these storms training across the same general areas. The result was reports of flash flooding across McCurtain County and Sevier County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 11, 8:31 AM CST, 29 minutes earlier.

Area forecast discussion, Sep 11, 8:31 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
931 AM CDT THU SEP 11 2014

.UPDATE...
HAVE UPDATED THE FORECAST TO MENTION HEAVY RAINFALL POSSIBLE IN
THE AREAS ALONG AND NEAR THE I-30 CORRIDOR. WPC HAS OUTLOOKED THE
AREA FOR HEAVY RAINFALL AND FLASH FLOODING LIKELY...NEW FORECAST
IS ALREADY OUT...

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  93  73  88  65  83 /  40  40  50  30  20
MLU  95  72  88  65  86 /  30  30  50  40  20
DEQ  84  68  77  60  77 /  60  50  70  20  10
TXK  90  71  81  63  80 /  60  50  60  30  10
ELD  91  70  86  63  81 /  50  40  60  30  20
TYR  91  73  86  64  82 /  40  50  50  20  20
GGG  94  73  88  64  82 /  40  40  50  30  20
LFK  95  74  89  69  83 /  20  30  50  40  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

35
Hazardous weather outlook, Sep 11, 4:49 AM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
549 AM CDT THU SEP 11 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
549 AM CDT THU SEP 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A GOOD CHANCE OF THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 30 THIS MORNING. THE STORMS WILL GRADUALLY WORK FURTHER
SOUTH THIS AFTERNOON AND EVENING ALONG A COLD FRONT. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS MAY PRODUCE
STRONG WIND GUSTS...VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS FRIDAY INTO SATURDAY.
ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY INTO TUESDAY. HOWEVER...NO
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The Western Arkansas radar (KSRX), 141 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McCurtain

When
September 11, 9:00 AM CST to 11:00 AM CST
Where
McCurtain County, 0.96 mi NW of Eagletown to 1.02 mi NNE of Eagletown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.039, -94.583

Several roads were underwater and closed with swift water washing a truck off the road in Eagletown, Oklahoma.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537563.